Product News and Recalls

FDA: Drug may cause potentially deadly condition

The U.S. Food and Drug Administration has ordered a labeling change for the epilepsy medication ethosuximide, sold under the brand name Zarontin, reflecting the agency’s determination that it can cause serious skin conditions including the potentially fatal Stevens-Johnson syndrome.

According to the Mayo Clinic, Stevens-Johnson syndrome is a rare, serious disorder in which the skin and mucous membranes react severely to a medication or infection.

The Mayo Clinic describes Stevens-Johnson syndrome as a medical emergency that usually requires hospitalization. It often begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters, eventually causing the top layer of the skin to die and shed.

According to the FDA, the onset of symptoms is usually within 28 days, but can occur later. The agency recommends that patients be informed that a rash may occur, and may be serious. Patients should report any rashes to a physician immediately, the FDA says.

See more information here:

http://www.fda.gov/Safety/MedWatch/SafetyInformation/ucm230208.htm?utm_campaign=Google2&utm_source=fdaSearch&utm_medium=website&utm_term=zarontin%20sjs&utm_content=1